Thunderstorm Wind, Dewey
- When
- August 11, 9:10 PM CST
- Where
- Dewey County, 11 mi SSW of Timber Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.283, -101.150
Large branches were downed by the high winds.
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 11, 2:36 PM CST, 6 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 336 PM CDT FRI AUG 11 2006 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT FORECAST CHALLENGES INCLUDED AMOUNT OF MEASURABLE PRECIP SATURDAY EVENING THROUGH MID-DAY SUNDAY AND TEMPS SUNDAY AND MONDAY. CURRENTLY OBSERVING A COLD FRONT POSITIONED IN EASTERN MONTANA MOVING SLOWLY EAST. A DRY LINE FEATURE WAS NOTED IN WESTERN SOUTH DAKOTA...NESTLED IN THE LEE-OF-THE-ROCKIES SURFACE LOW PRESSURE TROF EXTENDING ALL DOWN THE FRONT RANGE. A SHORT WAVE TROF LIFTING OUT OF WYOMING THIS AFTERNOON HAS INITIATED SOME THUNDERSTORMS IN THE VICINITY OF THIS DRY LINE IN THE NEBRASKA PANHANDLE NEAR THE BORDER WITH SOUTH DAKOTA. CAPES ARE RANGING FROM 1500 TO 2000 J/KG ACROSS THE FAR WESTERN ZONES WITH CINH ERODING...NOW DOWN TO A RANGE OF -50 TO -100 J/KG. NOT MUCH CHANGE TO WX/POP GRIDS OR TIMING. THE 12Z NAM/GFS SOLUTIONS ARE CONTINUING TO HAMMER AWAY AT WHAT IS SHAPING UP TO BE A POTENTIALLY FLOODING RAINS EVENT BETWEEN SATURDAY AFTERNOON AND SUNDAY MORNING...WITH PWATS ON THE ORDER OF 2 TO 2.25 INCHES. THE ACTIVITY BEGINS THIS EVENING WITH A SHORTWAVE LIFTING OUT OF WYOMING...PROGGED TO LIFT UP INTO NORTH DAKOTA OVERNIGHT. IT STILL APPEARS THAT ENOUGH MID-LEVEL LIFT ASSOCIATED WITH THIS WAVE COMBINED WITH STEEP MID-LEVEL LAPSE RATES COULD SUPPORT SOME ONGOING TSRA ACTIVITY OVERNIGHT...MAINLY ACROSS THE NORTHERN TIER COUNTIES. THIS EVENING...THE ACTIVITY SHOULD BE MAINLY CONFINED TO THE WEST RIVER COUNTIES /CORSON DOWN TO JONES/ AND SPC HAS POSTED SVR WX WATCH NUMBER 710 TO COVER ANY SUPERCELLS /40- 50KTS OF 0-6KM SHEAR/ THAT DEVELOP OVER WESTERN SOUTH DAKOTA. THUNDERSTORMS ASSOCIATED WITH THIS WAVE SHOULD BE RUMBLING THROUGH MINNESOTA BY SATURDAY MORNING ALLOWING FOR A BRIEF RESPITE BEFORE THIS COLD SLOW-MOVING COLD FRONT FORCES MORE TSRA ACTIVITY BY MID- AFTERNOON ON SATURDAY WHEN THE NEXT S/W TROF LIFTS NEWD ONTO THE NORTHERN PLAINS. THE MAIN SHOW REALLY GETS GOING...THOUGH...SATURDAY NIGHT INTO THE FIRST HALF OF SUNDAY WHEN THE MAIN UPPER LOW PRESSURE SYSTEM AND ITS ASSOCIATED UPPER LEVEL DYNAMICS MOVES ACROSS THE NORTHERN PLAINS. CONTEMPLATED A FLOOD WATCH FOR SATURDAY AFTERNOON THROUGH MID-DAY SUNDAY...BUT DECIDED TO HOLD OFF FOR NOW AND SEE WHAT TSRA ACTIVITY /IF ANY/ WILL SWEEP ACROSS THE FA TONIGHT. NO REAL CHANGES TO DEWPOINT OR WINDS. DID ADJUST DOWN MAX T ON SUNDAY BY A CATEGORY OF TEMPERATURE AS PER +13 TO +15C 850HPAT THERMAL PROGS SHOWING UP IN BOTH THE NAM-WRF AND GFS. .LONG TERM...TUESDAY THROUGH FRIDAY MID RANGE BEGINS TUESDAY WITH UPPER LEVEL RIDGE AXIS OVER THE CENTRAL CONUS...AND SURFACE HIGH PRESSURE IN CONTROL OF OUR WEATHER. RETURN FLOW DOES NOT REALLY SET UP IN EARNEST UNTIL WEDNESDAY AFTERNOON/NIGHT. LOWERED THE TUESDAY NIGHT/WEDNESDAY MORNING POPS AS THERE IS NO REAL SUPPORT FOR THAT SOLUTION IN THE 00 UTC GFS ENSEMBLE OR 12 UTC GFS OPERATIONAL. FOR THURSDAY THROUGH FRIDAY AREAS IN EASTERN SOUTH DAKOTA SHOULD SEE SOME RAINS. AN ACTIVE PATTERN WITH NICE BAROCLINIC ZONE SETTING UP SOUTHWEST TO NORTHEAST ACROSS THE EASTERN CWA. STILL SOME QUESTION AS TO HOW PROGRESSIVE THIS SYSTEM WILL BE. GFS AND ECMWF IN AGREEMENT WITH TIMING AND PLACEMENT OF MAIN SURFACE TROUGH. DGEX IS WAY TOO FAST WITH IT. CONFIDENCE IS THERE FOR PRECIPITATION SOMETIME DURING THE TWO DAYS... WITH 00 UTC GFS ENSEMBLE LOOKING PROMISING. THE QUESTION IS WHEN...SO THE TWO DAYS HAS SLIGHT TO CHANCE POPS. JUST MINOR TWEAKING ON TEMPERATURES AS INHERITED GRIDS LOOKED GOOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && DORN/BEHNKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 536 AM CDT FRI AUG 11 2006 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 536 AM CDT FRI AUG 11 2006 /436 AM MDT FRI AUG 11 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS CENTRAL SOUTH DAKOTA. A FEW STORMS MAY BECOME SEVERE WITH HAIL AND STRONG WINDS. OVERNIGHT...THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME NORTHERN SOUTH DAKOTA. SEVERE STORMS ARE ALSO POSSIBLE WITH HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS EXIST THROUGH SUNDAY EVENING...WITH SEVERE STORMS POSSIBLE SATURDAY AFTERNOON AND EVENING. HEAVY RAINFALL IS ALSO POSSIBLE. A CHANCE FOR STORMS ALSO EXISTS WEDNESDAY EVENING AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS CENTRAL SOUTH DAKOTA. TT
The Bismarck radar (KBIS), 168 km away, was scanning. The volume nearest the first event began at 03:08 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Large branches were downed by the high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532126, 5532125.